Mom is still having visions even after being treated for UTI. How long do these last? - AgingCare.com

Mom is still having visions even after being treated for UTI. How long do these last?

Follow
Share

Her BP goes up when ever she sees a vision. My Dad and I are worried about these visions getting worse now instead of better. She gets really scared when she see's someone that's not there and her BP goes up. Dad says this can't go on but the meds the doctors give her make it worse. I'm stressing so bad it's making me sick and I'm the only one close enough to help them. Dad isn't ready for outside help and says he can take care of her, I just asked him yesterday if he thought it was time for help. She's lost a lot of weight since Nov. 2o14 and still losing. I'm at a loss when she says there's someone in the room with us. It makes me sick to my stomach. I don't think she is at the end of her life but I really don't know where my Mom is in her head anymore. Any advise???

This question has been closed for answers. Ask a New Question.
36

Answers

Show:
1 3 4
Wow! JudeAH53 That is interesting. I have read about low sodium but not the high calcium issue. I'm learning so much from everyone here on this site and it's overwhelming but a good thing. Thank you
Helpful Answer (0)
Report

Apparently there are other reasons for confusion which I didnt know about until today. The geriatric specialist we have had visit has said that high levels of calcium can induce confusion and hallucinations and that low levels of sodium will make that worse. I thought that high calcium and low sodium would be good...well not good but better than the other way round but apparently not so. Hyponatraemia - a low level of sodium or salt in the blood can result in changes to a person's mental state; headaches, nausea and vomiting, tiredness, muscle spasms and seizures.
Hyperparathyroidism - When at least one of your parathyroid glands becomes overly active, the condition is called hyperparathyroidism. This is the leading cause of hypercalcemia - too much calcium in the blood.
Apart from pain in the bones; height loss; bowed shoulders; curvature of the spine and fractures hypercalcemia can also cause psychological symptoms, such as depression, memory loss, and irritability.
Needless to say Mum is now being tested
Helpful Answer (1)
Report

Thank you JudyJFLA, I will look into this. I know prevention is the best thing and have been trying to make sure Mom drinks more water and stays away from sugary foods.
Helpful Answer (0)
Report

Instead of drugs for a uti, try to prevent them with something a friend turned me on to. It is called D-mannose and is cheap and on Amazon. It does something about flushing bacteria out of the system. We could not get Mom's recurrent UTI's to stop coming back until using this capsule every day. It stopped the horrible smell and incontinence, thank goodness.
Helpful Answer (1)
Report

My mom had simular effects when taking Eracept. I took it out of her meds boxes. Told the dr. He made no comment, so left it up to me. I'm all she has, I make many decisions for her because someone has to. I really hope you'll check her meds. I read the papers on every new pill to know what to watch for.
Hallucinations are pretty obvious tho.
Helpful Answer (2)
Report

I was told by a hospital nurse that sometimes after an episode of delirium and hallucinations due to UTI that the confusion can last for several months later, sometimes less severe but pops up at times. I seem to be going through this with my own Mom right now. The first 2 times she had delirium she came out of it in about 3 days or so, Now it seems to be less confusion but still is there at times and not up to full cognitive level after 3 weeks.
Helpful Answer (2)
Report

I'm going to assume her UTI has cleared. If she has dementia or some other diagnosis I also going to assume that she is on some medication to help with the hallucinations. If so, the medication could actually make it worse as some of these medications have hallucinations as a side effect. Some antibiotics can also cause strange side effects. Other than the UTI, when was the last time she had a full work up at her regular doctor? If it's been a while, she should probably have one. contact your local area agency on aging, ask about their in home assistance programs and programs for caregivers. Also look for a local adult medical day care, it is a great place for the ones we care for to go, socialize, be active, eat a meal and there are nurses on duty so there would be medical oversite. I would think if one is seeing things that are not real, it would cause the heart to beat faster and raise the BP. Reassure that whatever she is seeing is ok or that you will take care of it. It can make the person worse if the caregiver tries to tell them it's not real. to them it is real and sometimes you just have to go along with it, continue to reassure her. Her doctor can rule out other medical issues, maybe she can try a different medication; sometimes you have to try several to find one that works and allows the person to stay functional. My grandma had dementia and I work with clients that have dementia so I understand how frustrating it can be. Good luck.
Helpful Answer (1)
Report

Have to agree with whats been said urine SHOULD be absolutely clear though not clearish - sounds like she still has the infection. Typically, the healthier you are, the lighter your urine colour. The ideal healthy urine colour is a straw yellow colour. And please tell me why am I discussing the colour of urine at stupid oclock (00:35 in the UK) ah yes that would be mother, wide awake and with TV blaring because she refuses to wear her hearing aid
Helpful Answer (2)
Report

My mother's blood pressure was peaking over 200 and she was having TIA's or mini strokes. That's when she would talk about having strange visions. She knew they weren't real, but they did scare her. I talked to the doctor about it and because of the these mini strokes affected her actual vision, that had alot to do with it. My momma lived to 92, but it was still hard when she had her final stroke and passed a week later. During that week, she was constantly reaching into the air and pointing to the corner of the room. I don't know what she was seeing during that time because the last stroke altered her speech so you couldn't understand her anymore. Good luck to you.
Helpful Answer (0)
Report

My Ma does the same, It was a new one for me, as she is seeing her mother [she would be 135now] her family etc, and even the cats of the past !!! I agreed with her that they were there and did not deny or scorn, that seemed to help. Seems they even tell her to hurry up and die and come on over !!
[Now she was never one who believed in that sort of thing ].
I find it lasts about 2wks after UTI treatment or for any infections, then they disappear. I also think she gets dehydrated, from the UTI, and feeling unwell and yes dem anti Bs seems to do great things.
I find out who has visited, allow her to think about it, discuss the ghostly person, that seems to be very important......... then say that due to her mind and memory being mucked up with the infection and antiBs that they have brought back her past in a befuddled way, and we talk out way out of it.
She actually seems to like the company and visits so not panicking over them and I think that's the way to 'encourage' acceptance and that they will go in time. I do agree that its time she has more professional home or rest home help. Your dad needs to know that he is being drained too much with these episodes and after each one a little more of your Mother has gone.. and she needs the help and so does he....... he is not abandoning her, he is helping her by doing so
Helpful Answer (1)
Report

1 3 4
This question has been closed for answers. Ask a New Question.
Related
Questions